Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Medication question

My 12 year old son has recently been diagnosed with in attentive type and has been put on long acting Ritalin 20 mg . He is doing better at school after a week but is completely losing the plot at home which is not like him. He’s crying’or angry or having tantrums and I know it’s only been a week but does anyone have any similar experience? He also says he’s tired all the time.

Replies

Hi! My experience with meds is that when my son goes back on his meds after summer, it is an adjustment period. For the first week or so he can be moody and extra emotional. I think it’s normal. If it continues after two weeks of so I would check with the doctor. Maybe the meds are wearing off in the afternoon, and when that happens they can be very difficult, emotional, moody, etc.
I do find that exercise really helps my son. I don’t know how active your son is, but getting outside and moving really seems to help.

Best of luck to you!!! Hang in there, adjusting to meds can be difficult…

Posted by csinclair on Aug 01, 2014 at 11:58am

I agree with giving it a couple of weeks but you should definitely check back with the doctor. Your son may need to change medications and/or dosage. All of these added signs could be due to too much medication or the need to have different kind of medication. There are a lot of medications out there for ADHD and Ritalin is prescribed quite often but that doesn’t mean it’s the right one for your son. Do some research if you havn’t already on the types of medications available and make sure you are working with a doctor that specializes in ADHD.

Good luck to you both!

Posted by cheroyley on Aug 01, 2014 at 3:48pm

Yup. One of the doctors I knew in Arizona had a daughter with ADHD. She used to refer to the time after the daughter got home from school as the “witching hour.” Her child was actually worse than she was befroe she took the meds in the morning. My son used to be the same way. Now he is on a patch and he doesn’t crash like he used to. If you wanna keep him on the ADHD pill, he will probably need to take a small dose of short acting Ritalin around 4 PM. This will reduce the chances of a crash.
Hope this info is helpful.
Sue H in PC, Ohio

Posted by SueH on Aug 01, 2014 at 11:41pm

Thanks so much for all these responses. Really helpful. He’s been better today so I’m hopeful that he’s on the way out of it. I agree the exercise helps ... So it’s the beginning of a new journey for us. I’m still hopeful the medication will help him with the in attention. Fingers crossed.

Posted by Jojobinks on Aug 02, 2014 at 12:44pm

There can be many issues with stimulant medication, but there are many strategies to fix medication issues as well. This article is a good guide: http://www.additudemag.com/adhd/article/6581.html.

Penny
ADDconnect Moderator, Author & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Aug 04, 2014 at 1:31pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.